There are many ways to tell when someone is using heroin, such as narcotic haze, changes in behavior, and more. Heroin affects the body in many different ways, in the short and long term. Not only does heroin cause problems for users, but it can be difficult to stop once you’ve grown dependent on the drug. Stopping heroin “cold turkey” can also cause withdrawal symptoms and anxiety, tempting you to use the drug again to avoid these nasty symptoms.
Concerned That You Might Be Addicted?
Click here to take our Heroin Addiction Quiz and find out if you’re at risk!
It can feel impossible to quit without help. Thankfully, there are so many options out there for treatment. Here at Asheville Recovery Center, we offer a variety of different programs, including detoxification, to help ease the process of quitting heroin.
If you or a loved one are struggling, we encourage you to call now to discuss your options. To learn more about the physical signs of heroin, how it can affect the body, and how you can recognize addiction in a loved one, keep reading.
Physical Side Effects of Heroin Abuse
Heroin is an opioid synthesized from morphine, a drug used in hospitals to treat extreme pain, especially after surgery or trauma. Heroin can be taken as a pill or intravenously. This drug causes a lot of physical side effects and can be very dangerous. Because it’s primarily sold on the street, drug users might not always know what they’re getting. Occasionally, this drug might be laced with fentanyl, an opioid that’s deadly in low doses.
Here are just a few of the physical side effects associated with the use of heroin.
Narcotic haze occurs when you’ve taken so many opioids that you don’t believe you’re capable of feeling pain. Narcotic haze is extremely dangerous. When users reach this level, they may feel unstoppable and full of bliss at the same time. Users may feel like they’re capable of doing anything at this point, which can lead to accidents, injury, or even death in themselves or innocent bystanders. If you notice a loved one experiencing an intense high that makes them feel unstoppable, it could be narcotic haze.
Nausea and Vomiting
Nausea and vomiting are also common with heroin use. Whether the user takes a little bit or a lot, they may feel nauseous after the euphoric feeling fades away. The comedown from heroin can be rough, making users want to take more consecutively to avoid the bad feelings that come afterward. However, this just makes addiction form more quickly, and increases the chance of experiencing serious side effects like overdose and death.
Skin Irritation and Itching
A lot of drug users (not just heroin users) experience skin irritation and itchiness during and after the use of drugs. This is most common during the comedown. Some users may even experience strange skin sensations, like bugs crawling on them. However, these symptoms are often treatable and not that severe.
Heart Rate Changes
Changes in heart rate occur with almost all drugs, and can be dangerous. With heroin, patients usually experience a spike in heart rate during the initial uptick and a slowed heart rate during the comedown. If the heart rate goes up too much or slows down too much, the user could experience dangerous side effects like heart attack, stroke, or heart failure.
Cognitive impairment goes hand in hand with narcotic haze. When someone uses heroin, it affects the way they think and act. They might have trouble with memory, learning, and critical thinking skills, causing them to make bad decisions when high. These side effects can carry over and affect them even when they aren’t high, making it hard to live their everyday life.
Warning Signs of Heroin Addiction
If you’re worried that your loved one is using heroin, there are a variety of symptoms that you should be on the lookout for, on top of the ones listed above. When people use heroin, it can easily affect their life. Even if they attempt to keep their use a secret, it never stays that way. This is because heroin can affect all aspects of one’s life.
If someone is using heroin frequently, they’re likely forgetting about their other responsibilities, like school, work, or relationships. If you notice that your friend or loved one is slacking in places where they used to succeed, this could be a sign of drug use.
On top of that, feeling anxious, depressed, or experiencing a change in behavior can also be a sign of drug use, especially if you haven’t noticed these behaviors in them before. Drug users might be more irritable and angry, meaning that they tend to argue more when they don’t get what they want. This is especially true if you bring up drug use. They may try to lie or argue their way out of the situation.
Lying is also a telltale sign of drug use. If you notice that a loved one is lying about where they’re going or how they’re spending their money, it might be time to sit them down and ask if they’re using drugs. All of these symptoms, including the physical side effects of drug use, should be all the evidence you need. However, it’s important to approach the situation with delicacy and care.
How to Know When You Need Help
Unfortunately, you can’t always wait for a loved one to call you on your heroin use. You need to take matters into your own hands and be aware of your own actions. Unfortunately, that can be difficult when you spend a good portion of the day under the influence of heroin. If you find that you’re having trouble getting through the day without drugs or you experience withdrawal symptoms when you try to stop, it’s time to seek treatment.
Seek Treatment Today
While narcotic haze might feel good in the moment, it (and other side effects) are dangerous. If you or a loved one are struggling with heroin abuse, we’re here to help you. To learn more about our treatment programs, call Asheville Recovery Center today.